Hail, Pittsylvania
- When
- June 21, 5:37 AM EST
- Where
- Pittsylvania County, 1.3 mi ESE of Java
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.820, -79.210
An isolated early morning thunderstorm produced large hail over part of Southside Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated early morning thunderstorm produced large hail over part of Southside Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 3:25 AM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 425 AM EDT TUE JUN 21 2011 .SYNOPSIS... STILL KEEPING AN EYE ON A WEAK FRONTAL BOUNDARY SITUATED ALONG THE EASTERN BOUNDARY OF THE FORECAST REGION THIS MORNING...HOWEVER THIS BOUNDARY WILL PUSH BACK TO THE NORTHEAST AS AN UPPER LEVEL RIDGE BUILDS INTO THE AREA TODAY. SOUTHWESTERLY WINDS WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY IN THE FORECAST THROUGH THE END OF THE WORKWEEK AS A COLD FRONT APPROACHES OUR REGION. && .NEAR TERM /THROUGH TONIGHT/... WILL START THE MORNING OFF WITH AREAS OF PATCHY FOG ACROSS THE REGION...ESPECIALLY WHERE WE EXPERIENCED SHOWERS AND THUNDERSTORMS ON MONDAY EVENING. AS IS USUAL FOR THIS TIME OF YEAR...WE CAN EXPECT THIS MORNING FOG TO IMPROVE QUICKLY AFTER 9 AM AS DAYTIME HEATING INCREASES. RADAR IS ALSO INDICATING LIGHT SHOWER ACTIVITY PUSHING ACROSS OUR REGION FROM THE NORTHWEST...WITH THE GREATEST SHOWER ACTIVITY DEVELOPING IN THE VICINITY OF A WEAK BACKDOOR FRONTAL BOUNDARY SITUATED ON THE EASTERN EDGE OF OUR FORECAST REGION. EXPECT THESE SHOWERS TO CONTINUE THROUGH THE REMAINDER OF THE MORNING. AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER OUR REGION TODAY... CAUSING OUR ATMOSPHERIC WINDS TO GRADUALLY SHIFT FROM NORTHWESTERLY TO SOUTHWESTERLY...AND ALLOWING US TO TAP INCREASINGLY HUMID AIR FROM THE GULF COAST REGION. WITH THE RIDGE PUSHING ACROSS OUR AREA...WE CAN EXPECT WARMER AFTERNOON TEMPERATURES FOR TODAY THAN THOSE EXPERIENCED OVER THE LAST COUPLE DAYS...WITH HIGHS RANGING FROM THE MID 80S TO NEAR 90 WEST OF THE BLUE RIDGE...AND LOW TO MID 90S TO THE EAST. FORECAST MODELS APPEAR TO BE IN GENERAL AGREEMENT THAT A DISTURBANCE CAUGHT IN THE SOUTHWESTERLY FLOW WILL PUSH ALONG THE SPINE OF THE BLUE RIDGE THIS EVENING...TRIGGERING SPOTTY SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...AND PRODUCE LARGE HAIL AND GUSTY WINDS AS THE MAIN THREATS...AS WELL AS PERIODS OF HEAVY RAIN AND LIGHTNING. THUNDERSTORM ACTIVITY WILL DIMINISH IN INTENSITY BY MIDNIGHT...BUT STILL EXPECT TO SEE SPOTTY SHOWER ACTIVITY CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY AS A COLD FRONT APPROACHES OUR REGION. OVERNIGHT CONDITIONS TONIGHT WILL BE ON THE WARM AND MUGGY SIDE...WITH LOWS RANGING FROM THE MID TO UPPER 60S WEST OF THE BLUE RIDGE...AND EXPECTED TO BE IN THE LOW 70S TO THE EAST. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... FORECAST AREA WILL BE IN THE WARM SECTOR WEDNESDAY AND THURSDAY WITH A GOOD LEE TROF AT THE SURFACE. COLD FRONT MAY NOT MAKE MUCH PROGRESS EAST WITH UPPER FLOW FROM THE SOUTHWEST AND PARALLEL TO THE BOUNDARY. SURFACE AND LOW LEVEL WINDS WILL BE FROM THE WEST ON WEDNESDAY AND FROM THE SOUTHWEST ON THURSDAY. BEST PROBABILITY OF PRECIPITATION WILL BE IN THE MOUNTAINS ON WEDNESDAY. BY WEDNESDAY NIGHT A JET STREAK WILL PROVIDE SOME UPPER DIFFLUENCE WHICH SHOULD RESULT IN AT LEAST SCATTERED COVERAGE ACROSS THE FORECAST AREA. BY THURSDAY MORNING THE GFS AND SREF WERE SHOWING THE DEEPER MOISTURE JUST SOUTHEAST OF THE FORECAST AREA. PLAN TO TRIM CHANCE OF RAIN ON THURSDAY. AIR MASS DOES NOT CHANGE MUCH THROUGH THE PERIOD. WITH WEST WINDS AND DOWNSLOPING ON WEDNESDAY...PLUS 850 MB TEMPERATURES STILL AROUND +20 HIGH TEMPERATURES IN THE FOOTHILLS AND PIEDMONT WILL BE ABOVE NORMAL. WILL STAY CLOSE TO THE MAV FOR ALL OTHER HIGHS AND LOWS THROUGH THE PERIOD. && .LONG TERM /FRIDAY THROUGH MONDAY/... LONG TERM PERIOD LOOKS TO BE FAIRLY ACTIVE WEATHER-WISE AS A SERIES OF SHORT WAVE TROFS CONTINUE TO PINWHEEL AROUND A SLOWLY MOVING UPPER LOW SYSTEM TRANSITIONING FROM THE UPPER GREAT LAKES/SOUTHERN ONTARIO ON FRIDAY...TO NORTHERN MAINE/NEW BRUNSWICK BY MONDAY. FIRST SHORT WAVE EXPECTED TO BE SUFFICIENT TO DRIVE COOL FRONT JUST TO THE SOUTH OF THE BLACKSBURG FORECAST AREA ON FRIDAY...BUT PERHAPS NOT FAR ENOUGH SOUTH TO JUSTIFY AN ENTIRELY DRY FORECAST. FRONT EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA FRIDAY NIGHT...THEN BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK INTO THE MID APPALACHIAN AND MID ATLANTIC REGION OVER THE WEEKEND. THIS FRONT EXPECTED TO REMAIN IN CLOSE PROXIMITY TO/OVER THE AREA SATURDAY INTO SUNDAY...MAINTAINING A GOOD THREAT OF SHOWERS/THUNDERSTORMS UNTIL FINAL SHORT WAVE FORCES COOLER AND DRIER AIR BACK INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY. HPC GUIDANCE GENERALLY USED FOR THE ENTIRE LONG TERM PERIOD WITH ONLY SLIGHT MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL BIAS DRIVEN MAINLY BY TOPOGRAPHY. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... KEEPING AN EYE ON A FEW SHOWERS MAKING THEIR WAY ACROSS OUR REGION THIS MORNING FROM THE NORTHWEST. MOST ARE LIGHT ENOUGH THAT SURFACE OBSERVATIONS DO NOT REPORT THEM. EXPECT THIS TREND TO CONTINUE THROUGH THE OVERNIGHT HOURS...WITH MINIMAL AVIATION IMPACTS. HOWEVER...STILL EXPECTING EARLY MORNING MIST/FOG TO DEVELOP WITHIN THE NEXT FEW HOURS...WITH VISIBILITIES FALLING GENERALLY IN THE 3SM TO 5SM RANGE. AS IS TYPICAL FOR THIS TIME OF YEAR...VISIBILITIES ARE EXPECTED TO IMPROVE BY AROUND 21/13Z WITH THE ONSET OF DAYTIME HEATING. CONFIDENCE IS A LITTLE HIGHER OF THUNDERSTORM ACTIVITY AFFECTING BLF THROUGH LYH ON TUESDAY EVENING AS THE UPPER LEVEL RIDGE SHIFTS EASTWARD AND A DISTURBANCE APPROACHES FROM THE CENTRAL GULF COAST AREA. THEREFORE HAVE INTRODUCED STRONGER WORDING IN THE TAFS FOR POSSIBLE THUNDERSTORM ACTIVITY FOR THE 21/21Z THROUGH THE 22/03Z TIME PERIOD. EXPECT THAT THE THUNDERSTORM ACTIVITY WILL BE OF THE SPOTTY HIT AND MISS VARIETY...WHERE THUNDERSTORM ACTIVITY OCCURRING OVER THE AIRPORTS WILL BE SHORT LIVED...BUT WILL PRODUCE PERIODS OF HEAVY RAIN WHICH CAN REDUCE VISIBILITIES TO LESS THAN 1SM. GUSTY WINDS AND LARGE HAIL ARE ALSO POSSIBLE IN THE STRONGER THUNDERSTORM ACTIVITY. A FRONT WILL APPROACH THE AREA WED-THU AND CROSS THE AREA THURSDAY NIGHT. THIS FEATURE WILL PROVIDE A BETTER OPPORTUNITY AND GREATER COVERAGE OF SHRA/TSRA LATE WED AND AGAIN THU AFTERNOON. JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS IF IT GETS HUNG UP CLOSER TO US THROUGH THE WEEKEND...THEN POTENTIAL FOR SHRA EXISTS WITH THE OCCASIONAL SUB VFR CIGS/VSBYS REMAINING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/NF NEAR TERM...NF SHORT TERM...AMS LONG TERM...WERT AVIATION...JH/NF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 606 AM EDT TUE JUN 21 2011 NCZ001>006-018>020-VAZ012>018-022>024-032>035-043>047-058-059-221015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 606 AM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>011-019-020-WVZ042>045-221015- TAZEWELL-SMYTH-BLAND-GILES-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 606 AM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SECONDARY THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 10:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325810.